Print this topic

HealthInfo Canterbury

Drug overdose

Important

A drug overdose is a medical emergency. Phone 111 and ask for an ambulance.

A drug overdose happens as a result of a person taking too much of a drug. Drugs can be swallowed, breathed in or injected.

The drug can be a prescribed medicine, an over-the-counter medicine or a recreational drug. A drug overdose may be deliberate or accidental.

Effects differ depending on the drug overdosed on.

How to tell if someone has taken a drug overdose

Someone who has taken a drug overdose will show some of the following symptoms:

Helping someone who has taken a drug overdose

  HealthInfo recommends the following pages

Written by HealthInfo clinical advisers. Last reviewed November 2019.

Sources

See also:

Drug information for youth & teens

Safe use, storage and disposal of medicines

Support after a suicide attempt

Page reference: 285549

Review key: HIFAD-141030